Why does nasal spray burn?


Quick Answer

One of the major reasons why conventional, over-the-counter nasal spray burns is because it causes constriction of the nasal blood vessels, according to HealthTap. As WebMD explains, vasoconstriction is caused by ingredients contained in nasal sprays such as oxymetazoline, phenylephrine, xylometazoline and naphazoline.

Continue Reading
Why does nasal spray burn?
Credit: Martin Leigh Cultura Getty Images

Full Answer

Although nasal spray provides instant relief to congested nasal passages, prolonged use of the treatment can make the nose even stuffier, according to the Washington Post. This condition is known as rhinitis medicamentosa, according to WebMD. Rhinitis medicamentosa is attributable, however, not to the safety of nasal spray but to its overuse and misuse. Over-the-counter nasal sprays should be used continuously for three days at the most.

Learn more about Side Effects

Related Questions